Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 119, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 29, 2008, 7:26 PM MST for Pima County, Arizona. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2008, 7:26 PM MST (02:26 UTC)
- Expired
- Aug 29, 2008, 8:45 PM MST
- In force
- 79 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 300226 SVRTWC AZC019-300345- /O.NEW.KTWC.SV.W.0119.080830T0226Z-080830T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 726 PM MST FRI AUG 29 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 845 PM MST * AT 719 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 42 MILES EAST OF AJO...OR 38 MILES NORTHWEST OF SELLS...AND MOVING WEST AT 25 TO 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AJO BY 825 PM MST... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST SATURDAY MORNING FOR SOUTH CENTRAL ARIZONA. LAT...LON 3215 11298 3249 11300 3251 11210 3217 11211 TIME...MOT...LOC 0226Z 080DEG 32KT 3241 11222 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 300302 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 802 PM MST FRI AUG 29 2008 AZC019-300345- /O.CON.KTWC.SV.W.0119.000000T0000Z-080830T0345Z/ PIMA AZ- 802 PM MST FRI AUG 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR NORTHWESTERN PIMA COUNTY... AT 753 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HICKIWAN...OR 42 MILES SOUTH OF GILA BEND...MOVING WEST AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WHY AND 8 MILES NORTH OF GUNSIGHT BY 815 PM MST... AJO BY 825 PM MST... LAT...LON 3215 11298 3249 11300 3251 11210 3217 11211 TIME...MOT...LOC 0302Z 080DEG 32KT 3235 11259 $$ WEATHER.GOV/TUCSON
000 WWUS55 KTWC 300341 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 841 PM MST FRI AUG 29 2008 AZC019-300351- /O.EXP.KTWC.SV.W.0119.000000T0000Z-080830T0345Z/ PIMA AZ- 841 PM MST FRI AUG 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL EXPIRE AT 845 PM MST... DOPPLER RADAR INDICATED THAT THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS. LAT...LON 3215 11298 3249 11300 3251 11210 3217 11211 TIME...MOT...LOC 0341Z 080DEG 32KT 3229 11299 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:55 PM MST, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 29, 1:55 PM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST FRI AUG 29 2008 .SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL OCCUR THIS WEEKEND. LOW PRESSURE ALOFT OVER SONORA IN COMBINATION WITH A DEEP TROUGH OVER THE GREAT BASIN WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT INTO SUNDAY. DRIER AIR WILL MOVE IN FROM THE NORTHWEST BY THE MIDDLE OF NEXT WEEK...AND PUSH MOST OF THE MONSOON MOISTURE WELL SOUTH AND EAST OF THE AREA. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING WWD ACROSS NRN GRAHAM/GREENLEE/COCHISE/SANTA CRUZ COUNTIES AT 2050Z. PIMA AND SE PINAL COUNTIES WERE VOID OF PRECIP ECHOES. SPECIAL 29/18Z KTWC SOUNDING DEPICTED A SLIGHTLY DRIER AND MORE-STABLE PROFILE VERSUS THE 29/12Z KTWC SOUNDING. SURFACE-300MB ELY FLOW OF 5-40 KTS ALSO OBSERVED...AND THIS FLOW MAY BE CONTRIBUTING TO THE DRIER AND MORE-STABLE REGIME. HOWEVER...CURRENT THINKING IS THAT THE SLIGHTLY DRIER AND MORE-STABLE ENVIRONMENT WILL BE VERY SHORT-LIVED AS MOISTURE INCREASES FROM THE SOUTHEAST DURING THE NEXT FEW HOURS. PER COORD WITH WFO PSR/FGZ AS WELL AS SATELLITE/RADAR TRENDS AND VARIOUS 29/12Z GUIDANCE...WILL OPT FOR SCATTERED SHOWERS AND THUNDERSTORMS AREAWIDE THIS EVENING...PARTICULARLY EMPHASIZING THE TUCSON METRO AREA WWD WITH HIGHER POPS. WILL REFLECT SCATTERED SHOWERS/TSTMS AFTER MIDNIGHT ACROSS SE PINAL AND FAR WRN/CENTRAL PIMA COUNTIES WITH LOWER-GRADE POPS TUCSON METRO AREA EWD. CONVECTIVELY-ACTIVE PERIOD ON TAP SATURDAY INTO EARLY MONDAY AS GULF OF CALIFORNIA LOW PRESSURE SYSTEM IS DRAWN NWD WHILE TROUGH DEEPENS OVER THE WRN CONUS. BELIEVE SAT MORNING WILL BE FAIRLY INACTIVE CONVECTIVELY. WILL THEN REFLECT AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS AREAWIDE SAT AFTERNOON AND SAT EVENING. MAY BE TOO CONSERVATIVE WITH POPS LATE SAT NIGHT INTO SUN MORNING BUT WILL DEFER TO SUBSEQUENT SHIFTS FOR FURTHER REFINEMENT. WILL AGAIN OPT FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON/ EVENING WITH DECREASED COVERAGE BY LATE SUN NIGHT INTO LABOR DAY MORNING. THEREAFTER...INCREASINGLY WLY FLOW IS EXPECTED ACROSS THIS FORECAST AREA STARTING LABOR DAY IN RESPONSE TO DEEPENING UPPER LOW OVER THE GREAT BASIN. DEEP MOISTURE IS FORECAST TO BE SHUNTED SWD AND EWD ESPECIALLY BY THE MIDDLE OF NEXT WEEK AS WLY FLOW CONTINUES. WILL REFLECT PRECIP-FREE CONDITIONS TUCSON METRO AREA WWD WED-FRI WITH LOW-GRADE POPS EAST. BELOW NORMAL DAYTIME HIGH TEMPS THROUGH THE LABOR DAY WEEKEND THEN TEMPS TRENDING CLOSER TO NORMAL VALUES DURING THE WED-FRI PERIOD. && .AVIATION...EXPECT SCATTERED TSRA/SHRA ACROSS SE AZ THIS EVENING... THEN MAINLY ISOLATED TSRA/SHRA AFTER 10Z AND CONTINUING INTO SATURDAY MORNING. CLOUD DECKS GENERALLY 6-9K FT AGL...THOUGH CEILINGS AROUND 3-5K FT AGL AND VISIBILITIES AS LOW AS 1-3SM VICINITY STRONGEST TSRA. SURFACE WINDS ELY/SELY 5-15 KTS TONIGHT...THEN ELY/SELY 10-20 KTS AND GUSTY SATURDAY. SCATTERED TO NUMEROUS TSRA/SHRA SATURDAY AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 29, 9:47 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 947 AM MST FRI AUG 29 2008 AZZ019-029>035-300800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 947 AM MST FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA AGAIN THIS AFTERNOON INTO TONIGHT. AS WAS THE CASE LATE THURSDAY AFTERNOON AND EVENING...SOME THUNDERSTORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING SEVERE DAMAGING WIND GUSTS. ALSO...LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES MAY OCCUR FROM THE STRONGEST STORMS. THE POTENTIAL FOR ANY SEVERE THUNDERSTORMS WILL DECREASE MARKEDLY BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL COMBINE WITH A LOW PRESSURE SYSTEM JUST SOUTH OF THE AREA TO MAINTAIN A DEEP EASTERLY FLOW OVER SOUTHEAST ARIZONA THIS WEEKEND. THUS...ANY THUNDERSTORMS THAT OCCUR PARTICULARLY LATE SATURDAY INTO SUNDAY MAY BE STRONG AND PRODUCE HEAVY RAINFALL. THOSE WITH OUTDOOR PLANS THIS HOLIDAY WEEKEND SHOULD MONITOR FORECASTS CLOSELY. DRIER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST ARIZONA STARTING TUESDAY AND CONTINUE DURING THE LATTER PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.